Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 15, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Apr 30, 2009, 5:29 PM CDT for 7 counties in Arkansas; Dunklin County, Missouri. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2009, 5:29 PM CDT (22:29 UTC)
- Expired
- Apr 30, 2009, 7:52 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AR, Craighead County, AR, Greene County, AR, Lawrence County, AR, Mississippi County, AR, Poinsett County, AR, Randolph County, AR, Dunklin County, MO
The radar
The Memphis radar (KNQA), 89 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 5:35 PM CDT | FLASH FLOOD | Jonesboro, AR | REPORTS OF STREET FLOODING BEGINNING TO DEVELOP IN THE JONESBORO AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 302232
FFWMEG
ARC021-031-055-075-093-111-121-MOC069-010130-
/O.NEW.KMEG.FF.W.0015.090430T2232Z-090501T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CDT THU APR 30 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLAY COUNTY IN EASTERN ARKANSAS...
CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
GREENE COUNTY IN EASTERN ARKANSAS...
EASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
WESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
POINSETT COUNTY IN EASTERN ARKANSAS...
EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 830 PM CDT
* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
FRIERSON STATE PARK...CROWLEYS RIDGE STATE PARK...CHALK BLUFF
NATURAL AREA...SENATH...KENNETT...HORNERSVILLE...HOLCOMB...
CLARKTON...CARDWELL...CAMPBELL...ARBYRD...WALNUT RIDGE...WALCOTT...
SUCCESS...ST. FRANCIS...POCAHONTAS...PIGGOTT...PEACH ORCHARD...
PARAGOULD...MCDOUGAL...MAYNARD...MARMADUKE...LEACHVILLE...HOXIE...
GREENWAY...FONTAINE...DELAPLAINE...DATTO...CORNING...COLLEGE
CITY AND BEECH GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES IN THE NEXT HOUR ARE
POSSIBLE IN THE WARNED AREA.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3548 9007 3545 9104 3588 9104 3589 9109
3650 9096 3652 8996
$$
TLSJR2 follow-up statements
000
WGUS74 KMEG 302349
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
648 PM CDT THU APR 30 2009
ARC021-075-121-302358-
/O.CAN.KMEG.FF.W.0015.000000T0000Z-090501T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY AR-RANDOLPH AR-LAWRENCE AR-
648 PM CDT THU APR 30 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN LAWRENCE...
EASTERN RANDOLPH AND CLAY COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3586 9090 3618 9047 3617 9016 3548 9007
3545 9104
$$
ARC031-055-093-111-MOC069-010130-
/O.CON.KMEG.FF.W.0015.000000T0000Z-090501T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR-GREENE AR-DUNKLIN MO-
648 PM CDT THU APR 30 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHWESTERN DUNKLIN...SOUTHEASTERN GREENE...POINSETT...WESTERN
MISSISSIPPI AND CRAIGHEAD COUNTIES...
AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS
DOPPLER RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN
ACROSS THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE FRIERSON
STATE PARK...CROWLEYS RIDGE STATE PARK...SENATH...CARDWELL...
ARBYRD...WALCOTT...JONESBORO...PARAGOULD AND OAK GROVE HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3586 9090 3618 9047 3617 9016 3548 9007
3545 9104
$$
TLSJR000
WGUS74 KMEG 010052
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
752 PM CDT THU APR 30 2009
ARC031-055-093-111-MOC069-010102-
/O.CAN.KMEG.FF.W.0015.000000T0000Z-090501T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR-GREENE AR-DUNKLIN MO-
752 PM CDT THU APR 30 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
DUNKLIN...SOUTHEASTERN GREENE...POINSETT...WESTERN MISSISSIPPI AND
CRAIGHEAD COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3586 9090 3618 9047 3617 9016 3548 9007
3545 9104
$$
TLSJRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:05 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 30, 3:05 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 305 PM CDT THU APR 30 2009 .DISCUSSION... A POTENT SHORTWAVE IN THE SOUTHERN BRANCH OF THE JET STREAM OVER ARKANSAS WILL PASS THROUGH THE MIDSOUTH LATE THIS AFTERNOON AND EVENING. HOWEVER EXTENSIVE CLOUD COVER HAS LIMITED SOLAR INSOLATION...THUS LOWERING MAXIMUM CAPE POTENTIAL. EVEN THOUGH AREA IS IN A SLIGHT RISK OF SEVERE STORMS BELIEVE THUNDERSTORM STRENGTH WILL BE IN THE STRONG CATEGORY EAST OF THE MISSISSIPPI RIVER...WITH THE POTENTIAL OF SEVERE WIND GUSTS WEST OF THE RIVER. MODELS ALL SHOW THE SHORTWAVE PASSING THROUGH THE CWA BY 06Z...THUS ONLY SCATTERED SHOWERS WILL REMAIN AFTER THE WAVE MOVES THROUGH. SOME LIGHT FOG AND LOW CLOUDS WILL LIKELY DEVELOP OVERNIGHT DUE TO PRECIPITATION. STATIONARY BOUNDARY ACROSS MID MISSISSIPPI AND LOWER OHIO VALLEYS WILL GRADUALLY MOVE SOUTH LATE TOMORROW. THIS IS IN RESPONSE TO A SHORTWAVE DROPPING SOUTH ON THE BACK SIDE OF THE LONG WAVE TROUGH OVER THE GREAT LAKES. AFTER SOME PARTIAL CLEARING BY LATE MORNING AND DURING THE AFTERNOON...BELIEVE A BETTER CHANCE OF SEVERE WEATHER WILL AFFECT THE AREA MAINLY FROM LATE AFTERNOON AND OVERNIGHT...WHEN MORE FORCING WILL BE TAKING PLACE JUST SOUTH AND ALONG THE FRONT. THE FRONT WILL STALL NEARLY ALONG INTERSTATE FORTY ON SATURDAY...AND WITH PARALLEL UPPER LEVEL FLOW COULD LEAD TO THE AREA RECEIVING MODERATE TO HEAVY RAIN WITH ISOLATED EMBEDDED STRONG STORMS. LACK OF HEATING ON SATURDAY WILL KEEP STORM INTENSITY IN THE STRONG CATEGORY. LATER IN THE WEEKEND THE QUESTION STILL REMAINS ON THE STRENGTH OF A SURFACE LOW ACROSS TEXAS. GFS AND NAM BRING IN A CLOSED UPPER LOW OFF THE PACIFIC WITH ENOUGH COLD AIR AND LIFT TO DEVELOP A 1004 MB SURFACE LOW OVER ARKANSAS. THIS FEATURE WILL SHUNT THE FRONTAL BOUNDARY NORTHWARD AS A WARM FRONT AND MOST OF THE CWA WILL BE A VERY UNSTABLE WARM SECTOR WITH PLENTY OF SHEAR AND NO CAP. A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE FROM MID AFTERNOON TO LATE EVENING. AS THE SURFACE LOW TRACKS TO THE NORTHEAST A COLD FRONT WILL PASS THROUGH THE AREA ON MONDAY COOLING TEMPERATURES SLIGHTLY AND SLOWLY TAPERING OFF PRECIPITATION. A SHORT LIVED UPPER LEVEL RIDGE WILL BUILD INTO THE REGION ON TUESDAY PROVIDING A MORE STABLE AND DRY PATTERN THROUGH MID WEEK BEFORE THE SOUTHERN BRANCH BECOMES MORE ACTIVE ON THURSDAY AND FRIDAY. && .AVIATION... && .PRELIMINARY POINT TEMPS/POPS... MEM 67 83 67 83 / 70 40 50 50 MKL 63 82 63 80 / 70 50 60 50 JBR 61 79 63 76 / 70 60 70 60 TUP 65 83 66 85 / 40 30 40 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Apr 30, 2:19 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 219 PM CDT THU APR 30 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 219 PM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF THUNDERSTORMS WILL BE POSSIBLE WEST OF THE MISSISSIPPI RIVER LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS. FURTHER EAST A THREAT OF STRONG STORMS WILL EXIST CAPABLE OF SMALL HAIL AND WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY A SLIGHT RISK OF SEVERE STORMS WILL BE POSSIBLE AREA WIDE ON FRIDAY MAINLY IN THE AFTERNOON AND EVENING. A BETTER CHANCE OF MORE WIDESPREAD SEVERE WEATHER IS ANTICIPATED ON SUNDAY...AND SUNDAY NIGHT...WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THE WEATHER PATTERN WILL SLIGHTLY CHANGE FOR THE PERIOD MONDAY THROUGH THURSDAY WITH NO SEVERE WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORMS SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS MAY BE REQUIRED AT TIMES OVER THE NEXT SEVERAL DAYS IN SUPPORT OF SEVERE WEATHER OPERATIONS.
In the hours before
Special weather statement, Apr 30, 3:14 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 314 PM CDT THU APR 30 2009 ARZ008-017-302045- RANDOLPH AR-LAWRENCE AR- 314 PM CDT THU APR 30 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... LAWRENCE COUNTY IN EASTERN ARKANSAS... SOUTH CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF LYNN AT 315 PM CDT... MOVING EAST AT 30 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR BLACK ROCK...HOXIE...LAKE CHARLES STATE PARK...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 30, 4:19 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 419 PM CDT THU APR 30 2009 ARZ009-018-MOZ113-302200- CLAY AR-GREENE AR-DUNKLIN MO- 419 PM CDT THU APR 30 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CLAY COUNTY IN EASTERN ARKANSAS... GREENE COUNTY IN EASTERN ARKANSAS... NORTH CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI... A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS LOCATED FROM 2 MILES NORTH OF KNOBEL TO BEECH GROVE AT 419 PM CDT... MOVING NORTHEAST AT 40 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CLAY...DUNKLIN AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR CAMPBELL...CHALK BLUFF NATURAL AREA...CORNING...CROWLEYS RIDGE STATE PARK...MARMADUKE...PIGGOTT AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 500 PM CDT.
Special weather statement, Apr 30, 4:45 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 445 PM CDT THU APR 30 2009 ARZ026-027-302230- CRAIGHEAD AR-POINSETT AR- 445 PM CDT THU APR 30 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS... WESTERN POINSETT COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 50 TO 55 MPH WINDS WAS LOCATED 11 MILES NORTHWEST OF WALDENBURG AT 444 PM CDT...MOVING NORTHEAST AT 30 MPH. RADAR SHOWED WEAK ROTATION WITH THUNDERSTORMS MOVING INTO WESTERN POINSETT AND SOUTHWESTERN CRAIGHEAD COUNTIES. PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR HARRISBURG AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530 PM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 4:32 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 43 min |
| Apr 30, 4:57 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 48 min |
| Apr 30, 5:02 PM CDT | Severe Thunderstorm Warning | MEG | Greene | 43 min |
| Apr 30, 5:08 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi | 52 min |
| Apr 30, 5:38 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Crittenden, Cross, Mississippi, Poinsett | 52 min |
Nearby
Flash Flood Warnings in Arkansas, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.